The Amazing Disintegrating Man

One could  argue  the long dance with MS prepares a person for ambiguity and frustration.  True enough.   What I am dealing with now, however, would get anybody lost on the long road to renewed health.  That destination is hard enough to find under any circumstances.  My new role as The Amazing Disintegrating Man has brought new mystery to medicine.  Just ask my neurologist.

I was about to begin my second round if IVIG infusions.  That would stand for, Intravenous immunoglobulin. IVIG is made of antibodies that have been filtered out of donated human blood pooled from many donors.  You with me?  Right.  These five hour infusions save patients from physical problems by boring them to death.

Suddenly, I noticed my skin was becoming red, raw and ulcerated.  The back of my neck had caught fire.  I was covered with dead skin, leaving piles of it everywhere I went.   And…and…the sores were moving around my body.  Quickly, I decided something is not right, here.  I went to a dermatologist in the next town, suggesting this was a reaction to IVIG.  “Definitely not,” she said quickly, offering no other theories.

I went home and called my neurologist.  “It’s probably the IVIG,” he said.  “I’ve seen it before.”  Okay.  I went to see a different dermatologist, someone I had worked with in the past. She biopsied my thigh.  “You are having an allergic reaction to a drug.

We still were getting nowhere  fast.  I was awakening morning s with bloody legs from scratching in my sleep.  There were piles of hair in the bed every morning because my scalp was so dry, in addition to the scratching.  My neurologist put me on methyl prednisone.  It did not touch the problem.  Then we went to regular, old oral prednisone, a drug I had barely survived in the past and had sworn never to use again.  It did nothing.

By now my hands were red and swollen, my palms peeling away.  My fingertips were split.  It hurt just to look at them.  I went to a major New York medical center.  My five minutes with the big dermatologist was similar to the drive in window at MacDonald’s.  I picked up my burger and fries and was assured this would just go away.  “Be patient.”  Patient?  We were closing in on two months.  That’s eight weeks,  about fifty-six days.  But who’s counting?

People are walking around me now.  My family is denying they know me.  I hurt and itch and have no faith my body will get back to as close to normal as it ever is.  I want to keep my sense of humor.  It must be with my wallet.  I can’t find it.  I will say this.  I have made a decision I am announcing on this blog.  I am joining the circus.  The Amazing Disintegrating Man will be coming to a city near you soon.

 

13 Responses to The Amazing Disintegrating Man

  1. Brian March 29, 2014 at 3:19 pm #

    Funny how you can get a different diagnosis by merely going to a different doctor, isn’t it? One thing I’ve learned on my own prolonged MS adventure is that doctors mean well, but they don’t know everything.

  2. MB March 29, 2014 at 4:50 pm #

    Did you consider trying Mayo in Rochester, MN? Just a suggestion. I saw a neurologist who specializes in MS there. The issues I was having regarding non-MS problems were handled by Mayo specialists referred by the neurologist. Everything was resolved in a week. I left there feeling like I had been taken care of instead of being dismissed as a nut case.

  3. Kate Aquilino March 29, 2014 at 5:28 pm #

    That silver bullet always has a high price. I’m sorry you are suffering. I will hold you up in prayer. Hope you get back to what normal used to be. Kate

  4. Lori March 30, 2014 at 2:15 pm #

    Two months is a long time to suffer with those symptoms. I don’t have MS, but five months ago I quit taking a medication that I suspected was causing some very strange, and disturbing side effects. Doctors haven’t a clue, what was causing these symptoms, but they all agreed it wasn’t the medication. I’m not sure they’re correct. Neurologist appointment – finally next week. For the past three weeks, I have noticed an improvement – slightly and I’m hoping that it sometimes just takes that long for the body to recover from something that it doesn’t like. Very difficult to be patient when you’re suffering, and the docs don’t seem to know what to do about it. Hoping for you that it will improve, and that the body is just taking that long to recover.
    Sending healing thoughts your way!!!

  5. Lori March 30, 2014 at 2:18 pm #

    By the way, it’s wonderful that you still have a sense of humour through all this agony!! All I’ve been doing is crying…so you’re a much better patient!!! You will get through this and it will one day be behind you.

  6. Matt March 30, 2014 at 2:28 pm #

    This is why stem cells are so important. Scary the drugs that are given to people and the side effects are worse than the illness.

  7. Nancy Cincotta March 30, 2014 at 5:28 pm #

    Have you contacted Dr. Sadiq it’s a remarkable coincidence this is happening alongside your stem cell process. Just a thought. Feel better.

  8. Terri Weiss March 31, 2014 at 3:30 am #

    Aw shoot, Richard, this stinks. I’m so sorry you’re STILL suffering with this skin issue. I’m shaking my head. Like you don’t have enough to deal with, like you don’t have enough MDs in your life. I dunno – I’m sure Dr. Sadiq is doing everything he can to get to the heart of the problem; it sounds like the dermatologists are pretty pointless right now. Sending healing vibes your way…

    Best as always,
    Terri

  9. Betty March 31, 2014 at 11:40 am #

    Richard,

    I got to know Jasper yesterday via your book I Want to Kill the Dog. I also saw the Utube of the little stinker.

    This hearty glimpse into your life tells me that with humor and tenacity you will prevail through this. The rash, (like Jasper) I hope is just a sideshow. No disintegrating please. The show must go on.

    In all seriousness, I hope you are getting some answers and relief. I’m thinking of you, and I thank you for a very funny story that made a gray day brighter.

  10. Anne March 31, 2014 at 1:37 pm #

    Richard, I am so sorry to hear that you are going through this mysterious skin rash. I hope they find the cause and a remedy for it.

    I am sending you positive thoughts. Get rid of the rash and let the stem cells work their magic.

    Hope you feel better soon.

    Anne

  11. Laurie March 31, 2014 at 9:55 pm #

    Richard,

    Your wallet is missing but definitely not your sense of humor.

    Laurie

  12. Sandra Schneider April 1, 2014 at 8:24 am #

    Richard,

    I can’t even imagine the hell you are going through. Sounds more like you are suffering the consequences of an atomic bomb than an allergic reaction to a drug. Sometimes I wish there was this great ledger in the sky…In your case, the Gods that be would say,”We’ve made a great mistake…this person has been meted out too much suffering.”

    But still…I am following your Journey with great hope and anticipation. I am neither brave nor strong enough to go through what you have endured in your path toward wellness. In the 29 years that I’ve had this disease, I’ve tried dozens of therapies, including total immune ablation through intensive chemotherapy. To no avail. I am still waiting for the Big Brains to find out the Cause of our MSerable suffering. It seems the weakest of us are expected to endure the most.

    Sandy

  13. coco April 2, 2014 at 9:12 pm #

    Richard, no one should have to go through what you are going through… I’ve had too many 5 min doctors and am sick of their lack of empathy.. if they were in our shoes they would not survive a day! You continue to show just how strong you are and this reinforces the strength in all of us going through our different illnesses.. you WILL prevail! Believe it! feel it! see it! We are all right behind you supporting you all the way! .. Namaste’